Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Norman, OK

June 5, 2003Garvin County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 5, 2003, 4:50 AM CDT for Garvin County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 4:50 AM CDT (09:50 UTC)
Expired
Jun 5, 2003, 7:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garvin County, OK

The radar

The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 050949
FFWOKC
OKC049-051245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
450 AM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARVIN COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 745 AM CDT

* AT 450 AM CDT...DOPPLER RADAR ESTIMATES INDICATE THAT VERY HEAVY 
RAINS OF 4 TO 5 INCHES HAVE FALLEN OVER SOUTHERN GARVIN COUNTY THIS 
MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP 
AND MOVE OVER THE COUNTY. THE HEAVIEST RAINS HAVE FALLEN OVER 
SOUTHERN GARVIN COUNTY...MAINLY WEST OF INTERSTATE 35. CREEKS AND 
STREAMS IN THIS AREA... INCLUDING WILDHORSE CREEK AND ITS 
TRIBUTARIES... WILL LIKELY FLOOD. 

* LOCATIONS IN THE WARNING INCLUDE ELMORE CITY...FOSTER AND PERNELL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3472 9754 3452 9754 3453 9724 3475 9728

$$

CJS
1 follow-up statement
000 
WGUS74 KOUN 051226
FFSOKC
OKC049-051245- 

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 AM CDT THU JUN 5 2003

A FLASH FLOOD WARNING CONTINUES FOR GARVIN COUNTY THROUGH 745 AM. 
HEAVY RAINS HAVE OCCURRED OVER SOUTHERN GARVIN COUNTY OVERNIGHT. THE 
OBSERVER IN ELMORE CITY HAS REPORTED 8.25 INCHES OF RAINFALL IN THE 
PAST 24 HOURS... WITH MOST OF THAT FALLING SINCE MIDNIGHT. AS OF 720 
AM... THE RAINS HAD SUBSIDED OVER GARVIN COUNTY... ALTHOUGH A FEW 
SHOWERS AND THUNDERSTORMS WERE STILL OCCURRING OVER SOUTH CENTRAL 
OKLAHOMA. 

STREAMS AND CREEKS IN SOUTHERN GARVIN COUNTY... INCLUDING RUSH AND 
WILDHORSE CREEK AND THEIR TRIBUTARIES... ARE LIKELY IN FLOOD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3483 9731 3450 9715 3452 9755 3485 9755

$$
CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:12 AM CDT, 38 minutes earlier.

Area forecast discussion, Jun 5, 4:12 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
412 AM CDT THU JUN 5 2003

MOIST ISENTROPIC UPGLIDE ABOVE SURFACE FRONT OVER NORTH TEXAS IS
CURRENTLY STRONGEST OVER SOUTHERN OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS WHERE A BAND OF TSRA FORMED SEVERAL HOURS AGO. LATEST
RUC INITIALIZES THIS WELL AND FORECASTS ADDITIONAL DEVELOPMENT
FARTHER NORTH AS THE MORNING PROGRESSES...REACHING NORTHWEST
OKLAHOMA BY 18Z. THIS SCENARIO SEEMS REASONABLE GIVEN APPROACHING
UPPER LOW FROM THE NORTHWEST. WILL HOLD OFF ON EXPANDING THE FLASH
FLOOD WATCH FOR NOW THAT WAS ISSUED EARLIER FOR PARTS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS AND ONLY MENTION LOCALLY HEAVY RAIN
NORTH OF THE CURRENT WATCH AREA...BUT WILL NEED TO MONITOR CLOSELY.
COULD SEE AN UPDATE SHORTLY.

UPPER LOW IS STILL PROGGED TO MOVE ACROSS THE CENTRAL PLAINS TONIGHT
AND FRIDAY MORNING WITH HIGH POPS RETAINED UNTIL ITS PASSAGE. WEAK
COLD FRONT OR SURFACE TROUGH IS FORECAST TO MOVE THROUGH THE AREA
BEGINNING LATE TONIGHT...EXITING SOUTHEAST OKLAHOMA MIDDAY FRIDAY.
WILL SEE A CHANCE OF TSRA RETURN TO WESTERN AREAS TOWARD SATURDAY
MORNING AS TROUGH APPROACHES. LIMITED OPPORTUNITY FOR SIGNIFICANT
LOW LEVEL MOISTURE RETURN AND INSTABILITY PRECLUDES A NEED FOR
POPS OVER EASTERN AREAS. NO CHANGES PLANNED FOR THE ENTIRE AREA
SATURDAY THROUGH WEDNESDAY...AS MODELS SHOW TOO MUCH VARIABILITY IN
THE TIMING AND STRENGTH OF SHORTWAVES FROM MODEL RUN TO MODEL RUN.

OKC   71  59  78  57 /  80  70  10  10
HBR   72  59  78  57 /  90  70  10  20
SPS   77  65  79  58 /  90  60  20   0
GAG   71  54  76  55 /  70  70  10  30
PNC   71  58  77  57 /  50  70  10  10
DUA   76  67  80  59 /  90  60  40   0

.OUN...
OK...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES OKZ037>048...
OKZ050>052.

TX...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES TXZ085>090.

JAMES
Hazardous weather outlook, Jun 4, 11:56 AM CDT, 16 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST AND SOUTHWEST OF A LINE FROM ALVA... TO
CHICKASHA... TO ATOKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE TONIGHT.

IMPACTS...
DAMAGE FROM LARGE HAIL WILL BE POSSIBLE. WIND GUSTS TO AROUND 65 MPH
MAY CAUSE DAMAGE TO TREES AND POWER LINES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.

DISCUSSION...
ONGOING SHOWERS AND A FEW THUNDERSTORMS OVER PORTIONS OF WESTERN...
CENTRAL...AND SOUTHEASTERN OKLAHOMA THIS MORNING WILL GRADUALLY MOVE
SOUTHEASTWARD THIS AFTERNOON. WITH RELATIVELY COOL AND MARGINALLY
UNSTABLE AIR OVER THE REGION... THE THUNDERSTORMS WILL LIKELY REMAIN
BELOW SEVERE LEVELS... ALTHOUGH HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE IN SOME AREAS.

MEANWHILE... A SERIES OF WEAK UPPER WAVES WILL MOVE FROM THE ROCKIES
INTO THE CENTRAL AND SOUTHERN PLAINS AS NORTHWEST FLOW ALOFT
CONTINUES TO DOMINATE THE WEATHER PATTERN. ALTHOUGH THE AIRMASS IS
ONLY MODERATELY UNSTABLE ACROSS THE AREA THIS MORNING... SOME
RECOVERY OF THE INSTABILITIES IS EXPECTED THIS AFTERNOON AND
EVENING... MAINLY OVER THE WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON
ACROSS THE HIGH PLAINS OF NORTHEAST NEW MEXICO AND SOUTHEAST
COLORADO. AS THE STORMS MOVE SOUTHEAST... THEY ARE EXPECTED TO
ORGANIZE INTO ONE OR MORE LARGE CLUSTERS OF STORMS BY THE TIME THEY
MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS MAY
PRODUCE DAMAGING WINDS OR LARGE HAIL. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE IN THE SLIGHT RISK AREA OF WESTERN OKLAHOMA
AND NORTH TEXAS WHERE INSTABILITIES AND VERTICAL WIND SHEAR PROFILES
WILL BE THE MOST FAVORABLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE THUNDERSTORM CLUSTERS MAY ALSO PRODUCE HEAVY RAINS WHICH COULD
CAUSE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST AREAWIDE THURSDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST INTO SUNDAY. A
SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
AREA FROM THE NORTHWEST. THE MOST COMMON SCENARIO WILL BE FOR
THUNDERSTORMS TO DEVELOP OVER THE EASTERN HIGH PLAINS OF COLORADO
AND NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS. THE STORMS
WILL THEN LIKELY ORGANIZE INTO ONE OR MORE LARGE CLUSTERS AS THEY
MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY DURING
THE NIGHT TIME HOURS.

OTHER HAZARDOUS WEATHER...
ANY THUNDERSTORMS LATER THIS WEEK COULD BE ACCOMPANIED BY HEAVY
RAINFALL. IN ADDITION TO THE POSSIBILITY OF LOCALIZED FLOODING WITH
INDIVIDUAL THUNDERSTORM EVENTS...THERE WILL BE AN INCREASING
POTENTIAL FOR MAINSTEM RIVER FLOODING BY THE LATTER HALF OF THE WEEK
IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD RAINFALL.

MAXWELL

In the hours before

Special weather statement, Jun 4, 11:49 PM CDT, 5 hours 1 minute before
OKZ037-044-TXZ085-086-088>090-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT WED JUN 4 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
COTTON...TILLMAN...WICHITA AND WILBARGER COUNTIES.

SCATTERED THUNDERSTORMS IN WESTERN NORTH TEXAS AND EXTREME SOUTHWEST
OKLAHOMA WILL LIKELY PRODUCE HAIL.  DIME TO NICKEL SIZE HAIL MAY
OCCUR IF THE STORMS STRENGTHEN SLIGHTLY.  THROUGH MIDNIGHT... THE
STORMS MOST LIKELY TO PRODUCE LARGE HAIL WILL BE NEAR GRAYBACK IN
WILBARGER COUNTY AND NEAR GRANDFIELD ALONG THE TILLMAN/COTTON COUNTY
LINE.

CMS
Local storm report, Jun 5, 12:19 AM CDT, 4 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    1 W RANDLETT              OK   1.00 INCH HAIL
06/05/03   COTTON                         REPORTED ON HIGHWAY 70 BY
                                          CIVIL DEFENSE
KJ
Special weather statement, Jun 5, 12:38 AM CDT, 4 hours 12 minutes before
OKZ047-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER RAVIA AT 1238 AM CDT...MOVING
NORTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Jun 5, 12:58 AM CDT, 3 hours 52 minutes before
OKZ037-044-050615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND TILLMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF DEVOL AT 1258
AM CDT...MOVING NORTHEAST AT 5 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Jun 5, 2:19 AM CDT, 2 hours 31 minutes before
TXZ085-050730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VERNON AT 219 AM
CDT...MOVING EAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Jun 5, 3:57 AM CDT, 53 minutes before
OKZ032-050915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF HOLDENVILLE AT 357
AM CDT...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman33 min
Jun 5, 3:46 AM CDTSevere Thunderstorm WarningOUNSeminole44 min
Jun 5, 5:44 PM CDTSevere Thunderstorm WarningOUNEllis, Harper46 min
Jun 5, 6:20 PM CDTSevere Thunderstorm WarningOUNWoodward40 min

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.